Alert archive / Oregon / Winter Weather Advisories in 2012

Winter Weather Advisory 13, NWS Medford, OR

March 11, 20127 counties in Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this winter weather advisory at Mar 11, 2012, 3:02 PM PDT for 7 counties in Oregon; Modoc County, Siskiyou County, California. It took effect at Mar 12, 2012, 9:35 PM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2012, 3:02 PM PDT (22:02 UTC)
In effect from
Mar 12, 2012, 9:35 PM PDT
Expired
Mar 13, 2012, 1:10 PM PDT
In force
16 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Coos County, OR, Curry County, OR, Douglas County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 47 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this winter weather advisory went out at Mar 11, 8:40 AM PDT, 6 hours 22 minutes earlier.

Area forecast discussion, Mar 11, 8:40 AM PDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
840 AM PDT SUN MAR 11 2012

.DISCUSSION...THE FIRST OF SEVERAL STORMS IS PROGRESSING THROUGH THE
REGION THIS MORNING. ITS BROUGHT A HALF INCH TO AN INCH OF RAIN TO
THE COAST...AND SEVERAL INCHES OF SNOW TO THE CASCADES AND
NORTHERN CALIFORNIA ABOVE 4000 FEET. MORE PRECIPITATION IS
EXPECTED TODAY...WITH SHOWERS TAPERING OFF THIS AFTERNOON AT THE
COAST...AND LINGERING SNOW SHOWERS ABOVE 2500 FEET AS THE SNOW
LEVEL DROPS BEHIND THE COLD FRONT. SOME SNOW SHOWERS WILL LIKELY
AFFECT TRAVEL AT SISKIYOU AND SEXTON SUMMITS TODAY BUT NOT
MUCH...IF ANY ACCUMULATION IS EXPECTED. SNOW TOTALS FROM THIS
STORM IN THE CASCADES WILL LIKELY BE 4 TO 8 INCHES.

ATTENTION SHIFTS TOWARD A STRONG LOW PRESSURE SYSTEM THAT WILL
DEEPEN NEAR VANCOUVER BC...BUT WILL AFFECT AREAS AS FAR SOUTH AS
CALIFORNIA. IMPACTS FOR OUR FORECAST AREA WILL BE HIGH WINDS...HEAVY
SNOW...AND RIVER RISES. MODELS STILL PREDICT A VERY TIGHT PRESSURE
GRADIENT AND IMPRESSIVE 50-80KT FLOW AT 700MB. OTH-ACV GRADIENTS ARE
FORECAST TO REACH ABOUT -11MB...SUPPORTING THE CURRENT HIGH WIND
WARNING FOR THE COAST...FOUND AT PDXNPWMFR. MFR-RDD GRADIENT IS
FORECAST TO REACH -11.5MB...AND THIS WILL GENERATE VERY STRONG WINDS
IN THE SHASTA VALLEY...EAST SIDE...AND PERHAPS THE ROGUE VALLEY AND
UMPQUA BASIN. THE WINDY PERIOD WILL BASICALLY LAST FROM LATE TONIGHT
THROUGH MONDAY FOR AREAS ALONG AND WEST OF THE CASCADES...AND INTO
TUESDAY EAST OF THE CASCADES.

MODELS HAVE BEEN TRENDING SLOWER AND COLDER WITH THIS SYSTEM. THE
CURRENT FORECAST SUGGESTS THE MOST SNOWFALL WILL OCCUR ABOVE 4000
FEET AND THIS WILL BE LOOKED AT CLOSELY TODAY FOR POTENTIAL LOWER
SNOW LEVELS. A WINTER STORM WATCH HAS BEEN ISSUED FOR THIS STORM AND
DETAILS CAN BE FOUND HERE...PDXWSWMFR. THE SOUTHERLY COMPONENT TO
THE WIND FAVORS THE MOUNT SHASTA AREA FOR THE HEAVIEST
SNOW...MONDAY NIGHT INTO TUESDAY.

LASTLY...RIVER RISE ARE EXPECTED THROUGHOUT THE WEEK...AND A
HYDROLOGIC OUTLOOK AT PDXESFMFR PROVIDES MORE DETAILS ABOUT THIS.

PLEASE SEE THE PREVIOUS DISCUSSION FOR MORE DETAILS ABOUT SUBSEQUENT
STORMS LATER THIS WEEK.

&&

.AVIATION...A COLD FRONT IS BRINGING MOUNTAIN OBSCURATIONS AND STRONG
SOUTHWEST WINDS ALOFT THIS MORNING WITH AREAS OF MVFR CEILINGS.
THERE IS A CHANCE OF LINGERING SHOWERS THIS AFTERNOON WITH SOME
BREAKS LIKELY TO DEVELOP IN THE CLOUD COVER LATE. THERE WILL BE A
BRIEF BREAK BETWEEN SYSTEMS TONIGHT THEN A STRONG COLD FRONT WILL
BRING HIGH WINDS TO THE COAST LATE TONIGHT WITH THE STRONG WINDS
AND PRECIPITATION SPREADING INLAND ON MONDAY.

&&

.PREV DISCUSSION... /ISSUED 505 AM PDT SUN MAR 11 2012/

DISCUSSION...A COLD FRONT HAS MOVED INTO THE WEST SIDE THIS
MORNING WITH A WINTER WEATHER ADVISORY CONTINUED FOR THE CASCADES
AND SISKIYOUS ABOVE 4000 FEET AND ALSO A WIND ADVISORY FOR LAKE COUNTY.

THIS SYSTEM IS JUST FORESHADOWING A MUCH MORE SUBSTANTIAL CHANGE
IN CONDITIONS WITH THE NEXT COLD FRONT ON MONDAY. SHOWERS WILL
DISSIPATE THIS AFTERNOON INTO THE EVENING THEN RAIN AND STRONG
SOUTHERLY WINDS WILL REACH THE COAST EARLY MONDAY MORNING. THE
FRONT WILL BE A RELATIVELY SLOW MOVER WITH THE HEAVIEST PRECIPITATION
FOCUSED ALONG THE COAST AND INTO SISKIYOU COUNTY. THE SNOW LEVEL
WILL BE NEAR 4000 FEET MONDAY NIGHT THEN BRIEFLY FALL AS LOW AS
3000 FEET EARLY TUESDAY MORNING BEFORE REBOUNDING BACK TO AROUND
4000 FEET DURING TUESDAY. A HIGH WIND WARNING HAS BEEN ISSUED FOR
THE COAST FOR MONDAY. I HAVE LEANED TOWARD THE SLOWER GFS BUT
GIVEN DIFFERENCES IN MODEL TIMING I HAVE CONTINUED THE HIGH WIND
WATCHES FOR THE SHASTA VALLEY AND EAST SIDE RATHER THAN UPGRADING
THEM TO WARNINGS. SNOWFALL IN THE MOUNTAINS WILL GENERALLY BE
AROUND A FOOT MONDAY NIGHT INTO TUESDAY EVENING WITH UP TO HALF A
FOOT IN EAST SIDE VALLEYS.

JUST A FEW SHOWERS EXCEPT PERSISTENT UPSLOPE PRECIPITATION NEAR
MOUNT SHASTA WILL LINGER LATE TUESDAY NIGHT INTO WEDNESDAY BUT A
WARM FRONT WILL FOLLOW LATE WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT. ANOTHER FRONT IS EXPECTED THURSDAY INTO EARLY FRIDAY AND
YET ANOTHER ON SATURDAY. BY THE END OF THE WEEK...THIS SUCCESSION OF
STORMS MAY RESULT IN FLOODING. THE HIGHEST PRECIPITATION AMOUNTS
ARE EXPECTED IN COOS AND SISKIYOU COUNTIES.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM MONDAY MORNING THROUGH TUESDAY MORNING FOR
     ORZ029>031.
     WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR ORZ031.
     WINTER WEATHER ADVISORY UNTIL 3 PM PDT THIS AFTERNOON ABOVE 4000
     FEET FOR ORZ027-028.
     WINTER STORM WATCH FROM MONDAY EVENING THROUGH TUESDAY EVENING
     FOR ORZ027-028.
     HIGH WIND WARNING FROM 5 AM TO 11 PM PDT MONDAY FOR ORZ021-022.

CA...HIGH WIND WATCH FROM MONDAY MORNING THROUGH TUESDAY MORNING FOR
     CAZ085.
     WINTER WEATHER ADVISORY UNTIL 3 PM PDT THIS AFTERNOON ABOVE 4000
     FEET FOR CAZ080-082.
     WINTER STORM WATCH FROM MONDAY EVENING THROUGH TUESDAY EVENING
     FOR CAZ083.
     WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
     ABOVE 3500 FEET FOR CAZ080-082.
     HIGH WIND WATCH FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT
     FOR CAZ081.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 11 PM THIS EVENING TO 5 AM
     PDT MONDAY FOR PZZ356-376.
     STORM WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING FOR
     PZZ356-376.
     HAZARDOUS SEAS WARNING UNTIL 11 PM PDT MONDAY FOR PZZ356-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT THIS
     MORNING FOR PZZ356-376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM THIS AFTERNOON TO 2 AM
     PDT MONDAY FOR PZZ350-370.
     STORM WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
     PZZ350-370.
     HAZARDOUS SEAS WARNING UNTIL 11 PM PDT MONDAY FOR PZZ350-370.

SK/DW
Hazardous weather outlook, Mar 11, 5:28 AM PDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
528 AM PDT SUN MAR 11 2012

PZZ356-376-112300-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
528 AM PDT SUN MAR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PACIFIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

A STORM WATCH IS IN EFFECT BEGINNING LATE TONIGHT. PLEASE SEE THE
MARINE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORM WATCH WILL BE IN EFFECT UNTIL MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ350-370-112300-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
528 AM PDT SUN MAR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PACIFIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

A STORM WATCH IS IN EFFECT BEGINNING LATE TONIGHT. PLEASE SEE THE
MARINE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORM WATCH WILL BE IN EFFECT UNTIL MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 11, 11:50 AM PDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1150 AM PDT SUN MAR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       NESIKA BEACH            42.51N 124.41W
03/11/2012  M1.25 INCH       CURRY              OR   PUBLIC

            12 HOUR TOTAL

&&

BPN
Local storm report, Mar 11, 3:01 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
301 PM PDT SUN MAR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       6 SW MERLIN             42.46N 123.49W
03/11/2012  M0.80 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            8 HOUR TOTAL

&&

BPN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 1:44 AM PSTHazardous Seas WarningMFR62 hr
Mar 11, 1:44 AM PSTSmall Craft Advisory for WindsMFR20 hr
Mar 11, 1:44 AM PSTSmall Craft Advisory for Hazardous SeasMFR5 hr
Mar 11, 4:01 AM PDTHigh Wind WarningMFRCoos, Curry, Douglas, Klamath, Lake55 hr
Mar 11, 4:24 AM PDTWinter Storm WatchMFRDouglas, Jackson, Josephine, Klamath12 hr
Mar 11, 3:02 PM PDTStorm WarningMFR35 hr
Mar 11, 3:02 PM PDTWinter Storm WarningMFRCoos, Curry, Douglas, Jackson, Josephine46 hr
Mar 11, 3:07 PM PDTWind AdvisoryMFRCoos, Douglas, Jackson, Klamath40 hr
Mar 11, 3:09 PM PDTHigh Surf WarningMFRCoos, Curry, Douglas35 hr

Nearby

Winter Weather Advisories in Oregon, 2012Winter Weather Advisories in California, 2012Every winter weather advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.